Pain Concern
22,193 members7,542 posts

Pain relief

Hi does anyone know if it's safe to take nortryptiline/amytryptilline with oxycodone

I have been on 60mg morning and night and now g.p. has reduced dose by 20mg at night. I am n absolute agony and am shaking, cold diarrhoea, sickness (or fetching really as I am not eating anything) as well as having arthritic pain.

Thought that nortrypt/amytryptilline may at least relieve some of the pain

I would ask the1doctor but have not got good relationship . My last G.p. has retired and I think this onè has me down as a nuisance factor.

Would appreciate anyone's help

Thanķs

11 Replies
oldestnewest

Hello LUPIELASSY13

How long ago did you reduce night time meds?

x

Reply

Thanks for your reply. It's 3 weeks ago and they want me to reduce again by 20mg in another 10 days. I really don't know what I will do

1 like
Reply

The reason I asked how long is that it sounded like withdrawal symptoms.

The Oxy range are very powerful and extremely difficult to come off. Slowly slowly as in all strong drugs but even more so with this one.

If it is withdrawal it would be unwise to reduce further at the moment.

GPs are not very good, well some are good, in knowing side effects and withdrawal of coming off opiates.

Could you speak with the GP who reduced your med and maybe increase your dose by 10mg?

I may be completely wrong but have seen withdrawals from Oxy many times.

x

4 likes
Reply

Hi there ,sorry to hear you are in so much pain ,,I can sympathise with you as I am in constant pain 24/7

Amytriypalline is more of a sedative than a pain killer ,and is given as a pain killer but only in small amounts ,if the dosage is high then the sedative affect come in ,,I was prescribed amatrypalline along with oxycodone the same as you ,but I stoped the amytriypalline because of the sedation effects of the drug and increased the dosage of oxycodone and found it had a much better effect ,,but not all is the same for different people ,,, depending on the cause of the pain depends on the treatment ,,what is it that causes so much pain in you , maybe others may be able to advise as well

If you have a problem with your current GP then you must change and see a different GP ,it is your right to go for a second opinion ,or maybe a completely different surgery ,,hope it get easyer for you ,

2 likes
Reply

Thanks for the replies. Two doctors at the surgery are adamant I cannot have any additional oxycodone even for breakthrough pain. I have used nortryptiline before to relax muscles with good effect

Thanks to both of you

1 like
Reply

GPs aren't really qualified to prescribe strong pain meds (aside from exceptional circumstances). How you tried requesting a pain specialist (anaesthetist) referral?

1 like
Reply

I agree with Bananas, I was on 580mg Oxy a day. If the doc hasn't told you already, the doses of oxy come in ranges of 5mg upward so if you're having problems with 20mg, try just 10mg or 5mg. As for Amytripiline, be careful. These were initially released as anti depressants (as were many other meds), but as it was found they had more effect as a pain killer, they were taken off the market, rebranded, and put back out as pain killers instead of anti depressants. I was given them. I asked my doc "ok, bottom line, what side effects can i expect?", all he said was dry mouth. He was wrong !! It completely messes with your coordination and balance and slows down your reaction time. Husband and I got to the end of the road out with the dogs and for no reason (as in holes in path , loose laces) i fell over. Completely lost my balance, then even though the dogs were off the lead, so both hands were free and by my side, the Amytripiline slowed my reaction time so much i couldn't even get my hands out in time to take the brunt of the fall and my nose was broken. Twi black eyes for weeks. I didn't want to leave the house incase nosy neighbours thought hubby had hit me. But thats all down to the Amytripiline!. Oxy, for virtually everyone, whether physically or psychologically addicted, it is a long haul and a nightmare.. Once you're off them tho be warned, you will feel all the pain the Oxy has been masking. I was so bad on oxy, my words were slurred and i couldn't string a sentence together, but once off them, my doc put me straight onto Morphgesic (tablet form of morphine/Oramorph) . Doc even said how goid it was to see the old me back, and i felt good being in control of my own brain again

.. Sadly, finding that wonder drug we all so desperately need that takes the horrendous pain we're in away, doesn't exist. Its just a long road of trying different meds at different doses to see what helps you the most.

I seriously do empathize with you, to the point i wish i could hug you, because it wasn't that long ago i was where you are now, but i'd probably hurt both of us if i hugged you lol. Stay strong and stand or sit your ground tho and do let the doc know you're getting withdrawals. He needs to change that or i hate to say hun, from anywhere from a week to a month you're gonna feel like you have a cross between flu and really bad food poisoning: (. (been there and i won't ever forget that part)

1 like
Reply

It's funny how different people have different reactions. I find Nor/ Amitriptyline fine, I actually welcome the drowsiness of a night (although my head does turn into a pumpkin a few hours of taking it, I take a lot). Gabapentin REALLY screwed with my coordination when I started taking it.

Reply

580mg a day? I hope that isn't a GP prescribing because that is nuts.

Reply

Thanks kohai

That's exactly how I have felt for 2 weeks now a cross between really bad flu and really bad food poisoning.How much longer can it go on for? I know that I can of drop again yet. What regime did you have when withdrawing

Hugs

Reply

It seems your doctors are deficient in their proper duty of care towards you. You are suffering horrendous withdrawal symptoms and seem to have not been given a care programme.

You could go into them and demand such plan - in writing - and/ or report them to the Medical Council.

It is shameful that you are having to go through this.

You need a graduated taper down of the meds- with Clonidine and/ or Diazepam to help.

Good luck.

1 like
Reply

You may also like...